Ohio, 2014Hail and Damaging Winds in Ohio, June 18, 2014
June 18, 2014 · NWS PBZ · 4 events in 2 counties and zones
A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the early morning hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the early morning hours of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 18, 3:22 AM EST, 41 minutes earlier.
Area forecast discussion, Jun 18, 3:22 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT WED JUN 18 2014
.SYNOPSIS...
A SERIES OF DISTURBANCES AND A SLOW MOVING FRONT WILL MAINTAIN
SHOWER AND THUNDERSTORM CHANCES FOR THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PERSISTENT LINE OF SHOWERS/STORMS EXTENDING FROM WESTERN LAKE ERIE
SOUTHEASTWARD TOWARD SOUTHWEST PA CONTINUES TO SLOWLY WEAKEN. MORE
STORMS HAVE DEVELOPED TO THE NORTH OF THE LINE AS WELL. ALL OF
THIS ACTIVITY IS IGNITING ALONG A STALLED BOUNDARY...THAT APPEARS
TO HAVE INTERACTED WITH AN OLD OUTFLOW BOUNDARY FROM A CONVECTIVE
COMPLEX THAT DIED OVER NW OHIO LAST EVENING. EXPECT THE INTENSITY
OF THE CONVECTION TO CONTINUE TO WEAKEN...WITH THE OVERALL
COVERAGE REMAINING SCATTERED ACROSS THE NORTH THROUGHOUT THE
MORNING.
BY THIS AFTERNOON...SCATTERED STORMS WILL BE POSSIBLE ANYWHERE
WITHIN MY FORECAST AREA AS A VERY MOIST AND UNSTABLE ATMOSPHERE
WILL BE IN PLACE. WITH PWATS UP TO 1.5 INCHES THIS AFTERNOON ANY
CONVECTION WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS.
ADDITIONALLY...WITH SUCH A BUOYANT AIR-MASS...STORMS COULD REACH
SEVERE LEVELS THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
I THINK FOCUS AT THIS TIME SHOULD SHIFT TO THE EVENING AND
OVERNIGHT HOURS FOR SEVERE/FLOODING POTENTIAL. THE ATMOSPHERE WILL
PROVIDE MANY OF THE INGREDIENTS NECESSARY FOR NOT ONLY STORMS TO
REACH SEVERE LEVELS...BUT ALSO DOWNPOURS WITH THE POTENTIAL TO
CAUSE LOCALIZED FLOODING. THE FRONT WILL VERY SLOWLY MOVE
SOUTHWARD THROUGH THE REGION TONIGHT. THE PUSH WILL COME FROM A
WEAK SHORTWAVE TROUGH WHICH QUICKLY SWINGS THROUGH THIS EVENING.
THE SPEED OF THE UPPER LEVEL ENERGY MAY WORK TO OUR ADVANTAGE BY
INCREASE THE SPEED AT WHICH THE STORMS MOVE. AS THE FRONT TRAVELS
SOUTHWARD FROM NORTHERN PA TOWARD THE MASON-DIXON LINE...IT WILL
ENCOUNTER A VERY UNSTABLE ATMOSPHERE WITH CAPE VALUES IN EXCESS OF
3000 J/KG...LIFTED INDICES OF -6 TO -8 AND SHEAR TO 40KTS.
ADDITIONALLY...PWATS UP TO 1.8 INCHES MEANS THERE WILL BE AMPLE
MOISTURE AVAILABLE FOR HEAVY DOWNPOURS TO ACCOMPANY ANY
CONVECTION.
A LOOK AT THE OVERALL SCENARIO...EXPECT AN MCS TO BE ON GOING
SOMEWHERE OVER THE UPPER MIDWEST THIS EVENING. EXPECT THIS
COMPLEX TO SPREAD EASTWARD ALONG THE FRONT LATER TONIGHT KEEPING
WITH THE SPEED OF THE SHORTWAVE TROUGH. THIS LIKELY WOULD PLACE
THE FOCUS OF ACTIVITY ACROSS THE SOUTHERN 2/3RDS OF THE
REGION...WHICH WILL BE IN THE VERY MOIST AND UNSTABLE AIR.
AS THE FRONT REACHES THE MASON-DIXON LINE AROUND DAWN THURSDAY...
THE ATMOSPHERE WILL SLOWLY STABILIZE WITH THE MOST BUOYANT AIR
SHOVED INTO NORTHERN WEST VIRGINIA.
BY THURSDAY...BOUNDARY GETS HUNG UP OVER THE SOUTH BUT THE VERY
UNSTABLE AIR WILL HAVE SHIFTED SOUTH OF THE REGION. THE UPPER
LEVEL FLOW WILL SHIFT TO THE NORTHWEST THURSDAY AND...AS
ALWAYS...A SERIES OF DISTURBANCE WILL MOVE SOUTHEASTWARD THROUGH
THE FLOW. WILL NEED TO KEEP IN POPS THROUGH ALL OF THURSDAY...WITH
THE HIGHER LEVELS OVER THE SOUTH.
FRONT CONTINUES TO WOBBLE FROM SOUTH TO NORTH ON FRIDAY
NECESSITATING THE INCLUSION OF POPS...WITH THE HIGHEST OVER THE
SOUTH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO
THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED
TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL
DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
EXPECT GENERAL VFR CONDITIONS TODAY WITH BKN TO OVC CU AND CIRRUS.
A RESTRICTIVE SHOWER OR STORM IS POSSIBLE AT ANY TIME THIS MORNING
AT PORTS FROM PIT NORTHWARD. THIS THREAT WILL SPREAD TO THE REST
OF THE SITES DURING THE AFTERNOON.
.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES
OF DISTURBANCES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jun 18, 3:31 AM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT WED JUN 18 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-190845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
431 AM EDT WED JUN 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN
THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...
PERSISTENT HEAVY DOWNPOURS ARE POSSIBLE WITH ANY STORMS THAT
DEVELOP. THIS COULD LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 17, 11:58 PM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 AM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM TSTM WND DMG GILFOYLE 41.44N 79.18W
06/17/2014 FOREST PA 911 CALL CENTER
ROOF PARTIALLY BLOWN OFF HOUSE
1026 PM TSTM WND DMG 2 S ROSES 41.43N 79.15W
06/17/2014 FOREST PA 911 CALL CENTER
MULTIPLE TREES DOWN ON ROUTE 899 IN JENKS TOWNSHIP
1036 PM TSTM WND DMG 2 WSW HUEFNER 41.31N 79.42W
06/17/2014 CLARION PA 911 CALL CENTER
TREE DOWN ON POWER LINES ON HUEFNER SPRING ROAD
1040 PM TSTM WND DMG ARTHURS 41.28N 79.39W
06/17/2014 CLARION PA 911 CALL CENTER
MULTIPLE TREES DOWN ON ROUTE 66 IN PAINT TOWNSHIP
1050 PM TSTM WND DMG 2 SW FISHER 41.25N 79.27W
06/17/2014 CLARION PA 911 CALL CENTER
TREE DOWN ON POWER LINES ON FISHER STRATTANVILLE ROAD
1105 PM TSTM WND DMG SUMMERVILLE 41.12N 79.19W
06/17/2014 JEFFERSON PA 911 CALL CENTER
TREES AND POWER LINES DOWN
1108 PM TSTM WND DMG BROOKVILLE 41.16N 79.08W
06/17/2014 JEFFERSON PA 911 CALL CENTER
TREES AND POWER LINES DOWN
1120 PM TSTM WND DMG REYNOLDSVILLE 41.09N 78.89W
06/17/2014 JEFFERSON PA 911 CALL CENTER
TREES AND POWER LINES DOWN
1123 PM TSTM WND DMG ANITA 41.00N 78.97W
06/17/2014 JEFFERSON PA 911 CALL CENTER
POWER LINES DOWN
1130 PM TSTM WND DMG ROBERTSVILLE 40.97N 78.91W
06/17/2014 JEFFERSON PA 911 CALL CENTER
TREES DOWN ON ROADWAY
&&
EVENT NUMBER PBZ1401538
EVENT NUMBER PBZ1401539
EVENT NUMBER PBZ1401540
EVENT NUMBER PBZ1401541
EVENT NUMBER PBZ1401542
EVENT NUMBER PBZ1401543
EVENT NUMBER PBZ1401544
EVENT NUMBER PBZ1401545
EVENT NUMBER PBZ1401546
EVENT NUMBER PBZ1401547
TGREENSpecial weather statement, Jun 18, 12:08 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
108 AM EDT WED JUN 18 2014
OHZ041-PAZ007-013>015-020-022-023-073-180600-
ARMSTRONG PA-BEAVER PA-BUTLER PA-CLARION PA-COLUMBIANA OH-INDIANA PA-
LAWRENCE PA-MERCER PA-WESTMORELAND PA-
108 AM EDT WED JUN 18 2014
...STRONG THUNDERSTORMS WILL AFFECT ARMSTRONG...BUTLER...EXTREME
NORTHWESTERN WESTMORELAND...EXTREME SOUTHWESTERN CLARION...INDIANA...
LAWRENCE...NORTHEASTERN COLUMBIANA...NORTHERN BEAVER AND SOUTHWESTERN
MERCER COUNTIES...
AT 103 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF ATWATER TO 41 MILES SOUTHEAST OF CHERRY TREE...MOVING
EAST SOUTHEAST AT 45 MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
SMICKSBURG... SLIPPERY ROCK... RURAL VALLEY...
PULASKI... PLUMVILLE... NEW WILMINGTON...
NEW CASTLE... MUFF... MORAINE STATE PARK...
MCCONNELLS MILL... MARION CENTER... KITTANNING...
SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT AND BE PREPARED TO
TAKE ACTION IF WARNINGS ARE ISSUED.
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4052 7890 4090 8098 4091 8091 4093 8090
4093 8083 4091 8081 4091 8053 4116 8052
4083 7880 4072 7879
88Local storm report, Jun 18, 12:12 AM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
112 AM EDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL DEMPSEYTOWN 41.51N 79.78W
06/17/2014 E0.88 INCH VENANGO PA PUBLIC
0958 PM HAIL ROUSEVILLE 41.47N 79.69W
06/17/2014 E1.25 INCH VENANGO PA PUBLIC
ESTIMATED THROUGH PICTURE
1240 AM TSTM WND DMG MARION CENTER 40.77N 79.05W
06/18/2014 INDIANA PA PUBLIC
TREES DOWN
&&
EVENT NUMBER PBZ1401548
EVENT NUMBER PBZ1401549
EVENT NUMBER PBZ1401550
TGREENSpecial weather statement, Jun 18, 3:54 AM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
454 AM EDT WED JUN 18 2014
OHZ040-050-181000-
CARROLL OH-JEFFERSON OH-
454 AM EDT WED JUN 18 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARROLL AND
NORTHWESTERN JEFFERSON COUNTIES...
AT 449 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
MECHANICSTOWN...MOVING SOUTHEAST AT 25 MPH.
HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. HAIL AND WIND
GUSTS TO 35 MPH ARE ALSO POSSIBLE. MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. DO NOT SEEK SHELTER UNDER TREES.
LOCATIONS IMPACTED INCLUDE...
MECHANICSTOWN... CARROLLTON... AUGUSTA...
BERGHOLZ... HAMMONDSVILLE... RICHMOND...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4073 8099 4071 8092 4065 8092 4064 8086
4060 8086 4060 8075 4058 8074 4058 8067
4058 8066 4040 8075 4057 8109Thunderstorm Wind, Carroll
- When
- June 18, 4:03 AM EST
- Where
- Carroll County, 0.87 mi SE of Mechanicstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.610, -80.940
Law enforcement reported trees down.
Hail, Carroll
- When
- June 18, 4:05 AM EST
- Where
- Carroll County, Mechanicstown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.620, -80.950
Thunderstorm Wind, Carroll
- When
- June 18, 4:22 AM EST
- Where
- Carroll County, 2.62 mi E of Scroggsfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 40.580, -80.880
Trees were reported down on SR 164.
Thunderstorm Wind, Jefferson
- When
- June 18, 4:45 AM EST
- Where
- Jefferson County, 0.69 mi S of New Somerset
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.510, -80.750
The public reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, June 18 to 19, 20143 deaths · $302,000 · 1.5 in hail · 7 events
- Tornadoes and Hail in South Dakota, June 18, 20143 injured · $5.6 million · EF4 · 11 events
- Hail and Damaging Winds in Ohio, June 18, 201435 injured · $1.2 million · 1.75 in hail · 47 events
- Hail and Damaging Winds in Michigan, June 18, 20141 death · $22,000 · 1 in hail · 28 events
- Flash Flooding and Hail in Iowa, June 18 to 19, 2014$26 million · 61 kt wind · 26 events
- Flooding in Minnesota, June 18 to 23, 2014$37 million · 17 events
- Heat in Delaware, June 18 to 19, 20141 death · 4 events
- Flash Flooding and Flooding in Iowa, June 18 to 22, 2014$1.6 million · 26 events
- Tornado and Flooding in Pennsylvania, June 18, 2014$312,000 · EF0 · 48 events
- Hail and Damaging Winds in Illinois, June 18 to 19, 20143 injured · $575,000 · 1 in hail · 9 events
- Flash Flooding and Damaging Wind in Minnesota, June 18 to 19, 2014$505,000 · 52 kt wind · 20 events
- Flash Flood and Flood in Nebraska, June 18 to 19, 2014$212,000 · 2 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516868, 516867, 516869, 516870.